Alert archive / Tennessee / Tornado Warnings in 1999
Tornado Warning 32, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 5, 1999, 8:20 PM CDT for Benton County, Humphreys County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1999, 8:20 PM CDT (01:20 UTC)
- Expired
- May 5, 1999, 9:10 PM CDT
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Benton County, TN, Humphreys County, TN
The radar
The Ft Campbell radar (KHPX), 95 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:25 PM CDT | Thunderstorm Wind 50 | South Portion, TN | Sheriff's office reported trees down in southern part of county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS54 KOHX 060121 RRA TORBNA TNC005-085-060210- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 820 PM CDT WED MAY 5 1999 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... BENTON COUNTY IN WESTERN TENNESSEE HUMPHREYS COUNTY IN MIDDLE TENNESSEE * UNTIL 910 PM CDT * AT 822 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 25 MILES SOUTHWEST OF CAMDEN AND ALSO 10 MILES SOUTHWEST OF WAVERLY... MOVING NORTHEAST AT 50 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. 08
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 5, 12:45 PM CDT, 7 hours 35 minutes earlier.
Area forecast discussion, May 5, 12:45 PM CDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1245 PM CDT WED MAY 5 1999 OBVIOUS FORECAST CONCERNS...DEALING WITH ROUND OF THUNDERSTORMS TONIGHT AND ALSO TOMORROW. FLOODING POSSIBILITIES TONIGHT AND THE QUESTION OF SEVERITY OF THE STORMS. GOOD EARLY MORNING UPDATE...AS LOOKS LIKE STAGE WILL BE SET FOR ROUND OF STRONG THUNDERSTORMS TO FIRE UP ALONG/NEAR THE MISSISSIPPI RIVER LATE THIS AFTERNOON AS A SFC LOW RIDES NORTH NORTHEAST ALONG THE SFC FRONT. INSTABILITY...JETS AND MOISTURE ALL LINING UP IN THIS SAME VICINITY AND APPEARS WE HAVE OUR FIRST HINT OF THIS FROM STORMS IN NORTHEAST TEXAS. EARLY MORNING RUC PERFORMING WELL AND LAYS OUT THIS SCENARIO. AVN WHICH HAS HAD A DECENT TRACK RECORD...BULLS-EYES THE MISSISSIPPI RVR TOO AND WILL INCORPORATE MOST OF AVN SOLUTION INTO REMAINING DISCUSSION. FOR MIDDLE TENNESSEE...WOULD EXPECT SOME SCATTERED STORMS LATE THIS AFTERNOON FROM INSTABILITY AND BIT OF SUN...HOWEVER DO NOT FEEL THAT THERE WILL BE TOO MANY. THIS BECAUSE THERE SHOULD BE SOME DOWNWARD VERT VELOC COMPONENT BETWEEN THE SOON TO BE STORMS WEST AND THE EARLY AM SHOWERS AND T-STORMS IN EAST TN AND THE DRYING THAT HAS OCCURRED BEHING EARLY AM RAIN. THIS DRYING SHOWN BY THE RAPID WEAKENING OF THE STORM IN NORTHERN MS. THE BAND OF SHOWERS AND THUNDERSTORMS THAT FIRE UP WEST WILL PROGRESS EASTWARD THIS EVENING VIA SOUTH SOUTHWEST FLOW. THE BAND OF RAINFALL TONIGHT SHOULD ITSELF SLIDE A BIT SLOWER EASTWARD THAN THE STORMS THEMSELVES AMD WITH THE MORNING RAINFALL...OF AROUND AN INCH OR MORE IN MANY PLACES ACROSS CWA...WOULD BE GOOD IDEA TO CONTINUE THE FLASH FLOOD WATCH. MAY WANT TO THINK ABOUT EXTENDING FLASH FLOOD WATCH TO AT LEAST NRN PLATEAU WHERE STP FROM 88-D SHOWING VARIOUS SPOTS OF INCH RAINFALL. WILL MAKE DECISION ON THIS WITH XMITTAL OF BNAZFP. NOW FOR SEVERITY...I THINK THAT WITH ALL OF THE JETS LINING UP OUT TO THE WEST...THEN ROUNDING THE UPPER TROF AND HEADING DUE NORTH. THIS NORTHWARD MOVEMENT OF THE JET FEATURES ALSO DRAG WITH IT THE BEST UVV WITH THE SYSTEM. MID TN WILL NOT ENTER A FAVORABLE JET REGIME THAT WOULD LEAD TO ANY WIDESPREAD SEVERITY SO AT THIS POINT LOOKS LIKE MORE OF A FLOOD THREAT FOR THE CWA WITH THE LEAST THREAT ACROSS THE SOUTHEAST. HERE IS WHERE THE NEXT FORECAST QUESTION LIES... THESE SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CWA BY 12Z THURS. DRY AIR ABV 10KFT SET IN...HOWEVER FROM THE SFC UP TO 700MB WILL BE QUITE MOIST (ACCORDING TO THE ETA AND NGM) AND FORECAST SOUNDING INDICATES UNSTABLE CONDITIONS TO REMAIN IN THE AREA. THE SFC BOUNDARY WILL SEEMINGLY WASH OUT ACROSS THE AREA...OR STALL OUT THROUGH MID TN. THIS SFC TD/CONVERGNCE BOUNDARY SHOULD BE ENOUGH TO INDUCE AFTERNOON SHOWERS AND T-STROMS TOMORROW AND CONTINUE THEM INTO AT LEAST THE EVENING FOR AREAS MAINLY IN THE EASTERN CWA. THUS NGM MOS POPS REASONABLE. THE AVN DIFFERS FROM THE ETA AND NGM IN THAT IT TRIES TO SWEEP THE SFC BOUNDARY THROUGH MOST OF MD TN. THEREFORE LESS CHANCES OF ANYTHING DEVELOPING TOMORROW. FOR THIS DILEMMA I WILL GO WITH A COMPROMISE...WITH A SLIGHT LEAN TOWARD THE AVN. MAYBE A 30 POP MIDDLE TO 50 OR 60 PLATEAU. HERE ARE THE PRElLIM NUMBERS FOR COORDINATION USE ONLY... BNA 68/75 59/75 15+64 CSV 66/74 57/74 15864 DICKSON 15
In the hours before
Special weather statement, May 5, 4:45 PM CDT, 3 hours 35 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-060900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 445 PM CDT WED MAY 5 1999 ...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR THE WESTERN TWO-THIRDS OF MIDDLE TENNESSEE... ...SEVERE WEATHER REMAINS A THREAT TO THE MID STATE TONIGHT... THE FLASH FLOOD WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM DALE HOLLOW LAKE TO CENTER HILL LAKE TO TULLAHOMA. A POWERFUL WEATHER SYSTEM MOVING SLOWLY EASTWARD FROM THE PLAINS WILL CONTINUE TO PRODUCE ACTIVE WEATHER ACROSS THE MISSISSIPPI AND TENNESSEE RIVER VALLEYS TONIGHT. PLENTY OF MOISTURE AND INSTABILITY ALONG WITH A COLD FRONT MOVING INTO MIDDLE TENNESSEE WILL INDUCE SHOWERS AND THUNDERSTORMS TONIGHT. THESE THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS. UP TO 2 INCHES OF RAINFALL WILL BE POSSIBLE...AND WHEN COMBINED WITH THE RAINFALL FROM LAST NIGHT AND EARLY THIS MORNING...THE STAGE WILL BE SET FOR POSSIBLE FLASH FLOODING IN THE WATCH AREA. AREAS ACROSS FAR WESTERN MIDDLE TENNESSEE WILL BE MORE PRONE TO FLASH FLOODING...WHERE RAINFALL HAS BEEN HEAVIER SINCE LAST NIGHT. SHOWERS AND THUNDERSTORMS WILL BEGIN MOVING INTO WESTERN MIDDLE TENNESSEE THIS EVENING...THEN PROGRESS EASTWARD...REACHING THE CUMBERLAND PLATEAU AREA AFTER MIDNIGHT. SEVERE WEATHER IS ALSO A POSSIBILITY TONIGHT. ALTHOUGH THE ATMOSPHERE WILL NOT BE AS CONDUCIVE TO TORNADIC STORMS AS IN OKLAHOMA...KANSAS AND ARKANSAS OVER THE LAST COUPLE OF DAYS... ISOLATED TORNADOS ARE STILL POSSIBLE. THE PRIMARY THREAT HOWEVER WILL BE LARGE HAIL AND DAMAGING WINDS. A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE WITHIN THE WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED TO CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED AND BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED. MID STATE RESIDENTS SHOULD KEEP A LOOKOUT ON THE WEATHER... ESPECIALLY AFTER SUNSET THIS EVENING. YOU ARE STRONGLY ADVISED TO STAY TUNED TO NOAA WEATHER RADIO...OR ANOTHER RELIABLE MEDIA SOURCE ...FOR FURTHER STATEMENTS...WATCHES...AND POSSIBLE WARNINGS. 15
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:52 PM CDT | Tornado Warning | OHX | Decatur, Perry | 63 min |
| May 5, 8:14 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 31 min |
| May 5, 8:36 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 49 min |
| May 5, 8:39 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis | 46 min |
| May 5, 8:56 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Maury | 59 min |
| May 5, 9:08 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Williamson | 57 min |
| May 5, 9:08 PM CDT | Severe Thunderstorm Warning | OHX | Houston | 57 min |
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson | 56 min |
| May 5, 9:24 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 46 min |
| May 5, 9:40 PM CDT | Tornado Warning | OHX | Davidson | 30 min |
| May 5, 9:46 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale, Wilson | 49 min |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Benton, Decatur, Houston, Humphreys, Perry, Stewart | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Dickson, Montgomery, Robertson, Williamson | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Marshall, Rutherford, Wilson | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Wayne | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Sumner | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Giles, Hickman, Maury | 6 hr |
| May 5, 10:05 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee | 50 min |
| May 5, 10:07 PM CDT | Tornado Warning | OHX | Sumner | 48 min |
| May 5, 10:21 PM CDT | Tornado Warning | OHX | Macon, Trousdale | 49 min |
| May 5, 10:25 PM CDT | Tornado Warning | OHX | DeKalb, Warren | 50 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson | 46 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 46 min |
| May 5, 10:41 PM CDT | Severe Thunderstorm Warning | OHX | Putnam, White | 49 min |
| May 5, 10:41 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 49 min |
| May 5, 10:50 PM CDT | Tornado Warning | OHX | Putnam, White | 50 min |
| May 5, 11:07 PM CDT | Tornado Warning | OHX | Fentress, Overton | 63 min |
| May 5, 11:14 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 46 min |
| May 5, 11:14 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 46 min |
| May 5, 11:57 PM CDT | Flash Flood Warning | OHX | Franklin, Grundy | 4 hr |
| May 6, 4:05 AM CDT | Flash Flood Warning | OHX | Franklin, Grundy | 3 hr |
Nearby
Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.